Objective : Increase awareness of Methimazole side effects in presence of Myasthenia gravis.
Methods : Case Study
A 30 year old female presents with history of Graves’ disease that was diagnosed 10 years ago. She was not adherent with treatment. When she established care with a new PCP, she was started on Methimazole again. After 2 months of treatment, she was admitted to the hospital with progressive upper and lower extremity weakness. Methimazole was continued. While she was inpatient she developed respiratory arrest requiring intubation and transfer to the Intensive Care Unit. Testing demonstrated positive anti–acetylcholine receptor antibody and myasthenia gravis (MG) was diagnosed. Methimazole was switched with Propylthiouracil (PTU) as Methimazole could exacerbate MG and cause a crisis. She was treated with plasmapheresis with improvement in her symptoms, then managed by pyridostigmine. She continued to follow up with Neurology and Endocrinology; her symptoms are controlled.
Our case presented with worsening of weakness that progressed to respiratory arrest. Her symptoms could be exacerbated by Methimazole use. Upon out literature review, there is a case report which indicates that Methimazole use for Graves’ disease in the presence of MG could precipitate myasthenic crisis. Proposed mechanism is that Methimazole acts intracellularly and lowers the level of proliferating cell nuclear antigen (PCNA). PCNA promotes selective apoptosis in some T lymphocyte clones. In this way, regulatory T cells might skip immune self-tolerance and autoantibodies against acetylcholine receptor may occur. In our case, we switched Methimazole to PTU and on PTU, her symptoms did not worsen.
Management of Graves' disease in presence of Myasthenia gravis is challenging. Methimazole has a high risk for myasthenic crisis. Treatment with PTU needs caution as PTU and Methimazole have similar mechanisms of action.
Tariq Alrasheed– Endocrinology Fellow, MSU Endocrinology fellowship program
Naveen Kakumanu– Assistant Professor of Medicine, MSU Endocrinology
Ghaydaa Adawi– Endocrinology Fellow, MSU Endocrinology, Holt, Michigan
George M Hebdon– Endocrinology Fellowship Director, MSU Endocrinology
MSU Endocrinology fellowship program
Currently endocrinology fellow at MSU endocrinology
Assistant Professor of Medicine
Dr. Kakumanu joined the Department of Medicine at MSU on October, 2013. He graduated from Saint George’s University, School of Medicine in Grenada. He completed his residency in Internal Medicine at the Detroit Medical Center, Wayne State University and was Chief Medical Resident, ambulatory clinic preceptor at Harper/Hutzel University Hospital, Detroit Medical Center. He completed a Geriatric Fellowship at Wayne State University and received the Lavoisier Cardozo Award for Excellence in Geriatric Medicine. Endocrinology fellowship was completed at Henry Ford Hospital in 2013. He is board certified in Internal Medicine, Geriatric Medicine and Endocrinology. Has presented multiple posters and abstracts at the Endocrine Society, American Association of Clinical Endocrinologists and American Society for Bone and Mineral Research. His specialty in Endocrinology is diverse with interest in thyroid disorders, diabetes and bone metabolism.
Endocrinology fellow at MSU Endocrinology
Endocrinology Fellowship Director
G. Matthew Hebdon M.D., Ph.D. received his Ph.D. from the National Institute for Medical Research in London U.K. for work on the transport of Ca++ through lipid bilayers and the synthesis of lipid-selective photo-activated probes. Following post-Doctoral Research he was appointed Director of Chemotherapy for Glaxo Pharmaceuticals.
Dr. Hebdon received his M.D. from the University of North Carolina at Chapel Hill and completed Residencies in Internal Medicine and Pediatrics and Fellowships in Adult and Pediatric Endocrinology Nutrition and Metabolism at the University of Michigan. Before coming to Michigan State University he was at the University of Maryland. He is the Program Director for the Endocrinology and Metabolism Fellowship at M.S.U.